Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 17, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 18, 2017, 5:42 PM CDT for Callahan County, Coleman County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:42 PM CDT (22:42 UTC)
- Expired
- May 18, 2017, 6:15 PM CDT
- In force
- 33 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Callahan County, TX, Coleman County, TX
The radar
The Dyess AFB radar (KDYX), 61 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:48 PM CDT | TSTM WND DMG | 20 N Coleman, TX | WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED. |
| May 18, 5:48 PM CDT | TSTM WND DMG | 6 Ne Silver Valley, TX | WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:55 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
290
WFUS54 KSJT 182242
TORSJT
TXC059-083-182315-
/O.NEW.KSJT.TO.W.0017.170518T2242Z-170518T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
542 PM CDT THU MAY 18 2017
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
South central Callahan County in west central Texas...
Northern Coleman County in west central Texas...
* Until 615 PM CDT
* At 542 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Silver Valley, or 11 miles north of Coleman,
moving northeast at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Callahan and northern Coleman Counties, including the
following locations: Us-283 Near The Coleman-Callahan County Line
and Lake Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3188 9955 3200 9966 3219 9936 3207 9919
3201 9920
TIME...MOT...LOC 2242Z 232DEG 25KT 3198 9950
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
WoodwardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 3:41 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 18, 3:41 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service San Angelo TX 341 PM CDT Thu May 18 2017 .SHORT TERM... (Tonight and Friday) A conditional forecast for severe weather tonight. Strong instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear of 45 KTS. Afternoon storms have been to the north of West Central Texas this afternoon...as surface convergence has been weak earlier this afternoon. However low level convergence has significantly increased from Sweetwater to Haskell...where isolated storms were beginning to develop. If a storm does develop, it could become severe very quickly with no cap in place. A tornado watch is in effect for all but the southern tier of West Central Texas until 10 PM. The better chance of storms may come in after midnight as the upper low over Utah moves into N. New Mexico, with shortwave rounding it. Could see some severe weather given the instability, but don't expect an organized severe weather event. Friday, the severe weather outlook day 2 again has a slight risk/enhanced risk of severe thunderstorms as dryline will be along San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby. Instabilities will still be high again, with a stronger upper shortwave moving through in the afternoon...and severe storms will again be possible along and east of the dryline. .LONG TERM... (Friday night through next Thursday) As another upper low moves out of the Central Rockies and over the Southern Plains, a cold front will be pushed into West Central Texas Friday night. From Friday night through Sunday morning, the best chance of showers and thunderstorms will be over our southeastern counties. Showers and thunderstorms will generally be south of I-20 Sunday and Sunday night. Most of the forecast area will have a chance of precipitation Monday through Tuesday night as the next cold front pushes south through the forecast area. High pressure will build over the area on Wednesday bringing dry weather to the forecast area. A return of southeast winds will bring warmer temperatures with afternoon highs in the upper 80s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 84 60 76 / 40 50 60 40 San Angelo 70 87 64 78 / 40 40 60 60 Junction 71 85 67 81 / 30 40 40 60 Brownwood 70 83 65 76 / 40 40 70 60 Sweetwater 67 87 58 76 / 40 30 50 20 Ozona 69 88 64 79 / 30 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 348 PM CDT Thu May 18 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-192100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 348 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of west central Texas. Isolated to scattered thunderstorms to develop this afternoon and evening across much of West Central Texas. Some storms will become severe and significant severe weather is possible, including very large hail, isolated tornadoes, damaging winds and deadly lightning. The best potential for severe weather will be along and north of a Mertzon to San Angelo to Brownwood line. .DAY ONE...This Afternoon and Tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk for severe weather will continue Friday across the area. The main hazards will be large hail and damaging winds. Saturday and Sunday...strong to severe storms are possible, mainly along the Interstate 10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated this afternoon and will likely be needed Friday afternoon.
In the hours before
Local storm report, May 18, 4:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL NOVICE 31.99N 99.62W
05/18/2017 E1.25 INCH COLEMAN TX TRAINED SPOTTER
HALF DOLLAR SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700068
19Local storm report, May 18, 5:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
502 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL NOVICE 31.99N 99.62W
05/18/2017 E1.50 INCH COLEMAN TX TRAINED SPOTTER
PING PONG BALL SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700069
19Local storm report, May 18, 5:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 SE NOVICE 31.95N 99.58W
05/18/2017 E1.25 INCH COLEMAN TX BROADCAST MEDIA
HALF DOLLAR SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700070
19Local storm report, May 18, 5:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL EULA 32.34N 99.56W
05/18/2017 E1.75 INCH CALLAHAN TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1700071
MKDLocal storm report, May 18, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL CLYDE 32.40N 99.50W
05/18/2017 E1.00 INCH CALLAHAN TX PUBLIC
HAIL UP TO QUARTER SIZE WAS REPORTED.
&&
EVENT NUMBER SJT1700072
19Local storm report, May 18, 5:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 7 N COLEMAN 31.93N 99.43W
05/18/2017 E2.50 INCH COLEMAN TX STORM CHASER
HAIL ALSO TOOK OUT WINDSHIELD
&&
EVENT NUMBER SJT1700073
MKDThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 42 min |
| May 18, 4:21 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 24 min |
| May 18, 4:41 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 49 min |
| May 18, 5:14 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Shackelford, Taylor | 46 min |
| May 18, 5:22 PM CDT | Tornado Warning | SJT | Coleman | 23 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 52 min |
| May 18, 6:08 PM CDT | Tornado Warning | SJT | Brown, Coleman | 37 min |
| May 18, 6:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman | 45 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 23 min |
| May 18, 6:53 PM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman | 3 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.